Antiretroviral therapy-induced lipid alterations: in-vitro, animal and human studiesMallon, Patrick WGCurrent Opinion in HIV and AIDS: July 2007 - Volume 2 - Issue 4 - p 282–292 doi: 10.1097/COH.0b013e3281e72ca0 Antiretroviral drug toxicity Abstract Author InformationAuthors Article MetricsMetrics Purpose of review To describe the clinical features, pathogenesis and therapeutic options for the dyslipidaemia commonly seen in HIV-infected patients on combination antiretroviral therapy. Recent findings Dyslipidaemia associated with antiretroviral therapy is characterized by elevations in total and low-density lipoprotein-cholesterol and triglycerides, and decreased high-density lipoprotein-cholesterol – a profile with atherogenic potential. Although a multifactorial cause underlies antiretroviral therapy-associated dyslipidaemia, exposure to all three principal classes of antiretroviral medications – protease inhibitors in particular – has been implicated in its development. Protease inhibitors have been shown to affect several molecular pathways important for lipid metabolism, including intranuclear transcription factors and the nuclear proteasome. Although treatment options are limited, with many conventional therapeutic strategies less effective in the presence of ongoing antiretroviral therapy exposure, the increased incidence of cardiovascular disease observed in some HIV-infected cohorts underlies the need for effective management strategies for antiretroviral therapy-associated dyslipidaemia. Summary Although use of protease inhibitors is implicated in antiretroviral therapy-associated dyslipidaemia, the extent to which individual protease inhibitors cause dyslipidaemia varies considerably within this drug class. More research is needed to design better tolerated antiretrovirals and improved therapeutic interventions for this common condition. School of Medicine and Medical Sciences, University College Dublin, Ireland Correspondence to Dr Patrick W.G. Mallon, MB BCh, FRACP, PhD, UCD School of Medicine and Medical Sciences, Catherine McAuley Education and Research Centre, Mater Misericordiae University Hospital, Nelson Street, Dublin 7, Ireland Tel: +353 1 716 6311; fax: +353 1 716 6335; e-mail: firstname.lastname@example.org © 2007 Lippincott Williams & Wilkins, Inc.